New Mexico, 2019

High Wind in New Mexico, November 29, 2019

November 29, 2019 · NWS EPZ · 10 events in 10 counties and zones

A large upper low was centered over northern Nevada with a 150 knot jet streak moving through southern New Mexico. A surface low was over western Colorado with an associated cold front moving through the region.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A large upper low was centered over northern Nevada with a 150 knot jet streak moving through southern New Mexico. A surface low was over western Colorado with an associated cold front moving through the region. Strong southwest winds ahead of the front and west-northwest winds behind the front gusted up to 76 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Nov 29, 4:40 AM MST, 1 hour 20 minutes earlier.

Area forecast discussion, Nov 29, 4:40 AM MST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
440 AM MST Fri Nov 29 2019

.AVIATION 12Z TAF CYCLE...
Some areas of dense fog have developed under clearing skies from
about DMN-TCS east early this morning. Very few mid/high clouds,
but expect some BKN/OVC005 vsbys 1/2SM or less until 15Z.
Otherwise isold showers of BKN060 mostly over Otero and northern
Dona Ana Counties. Weather conditions will deteriorate with cold
front moving across the area-down to BKN/OVC050 5-7SM -SHRA with
winds west/southwest 30-40 kts and gusts of 50-65 kts with and
just behind the cold front. Showers will turn to mostly snow later
afternoon over the Gila Highlands above 6000 ft and the
Sacramento Mtns above 7000 ft. Expect conditions there of frequent
OVC030 or lower and vsbys 1-3SM snow showers. Timing of front:
LSB 17Z, SVC 18Z, DMN/TCS 19Z, LRU 20Z, ELP-CLD 21Z, and Dell City
23Z.

.PREV DISCUSSION...401 AM MST Fri Nov 29 2019...

.SYNOPSIS...
A strong upper trough and associated cold front will be moving
through the region today. This will bring very strong winds to
most areas across the Borderland. It will also bring a chance of
lowland rain showers and mountain snow showers, but accumulations
should be less than what we saw over the last couple of days. On
Saturday, we start to dry out, and on Sunday temperatures start a
slow warming trend through Wednesday. Precipitation chances return
on Wednesday night as another system approaches the area.

&&

.DISCUSSION...
.SHORT TERM...This morning and tonight...
One more active day as we await next Pacific storm system. In the
short term, strong tropical moisture tap is now east of the area
with last night's dry slot mostly over the eastern half of the CWA.
Main upper low now over north central California, with initial short
wave rotating around the low (associated with 140kt jet) into
eastern Arizona. This is bringing mid-latitude Pacific moisture up
into the area. At the surface, cold front extends south out of
eastern Nevada down to near the Arizona-southern California border.
Over the CWA currently, some light showers continue to fall in an
area from Antelope Wells-Alamogordo northward. Over much of the area
from about Deming east, under the dry slot, wet ground and mostly
clear skies have allowed areas of dense fog to develop. Issued Dense
Fog Advisory for these areas. Should end around 8-9am as sun rises
and winds pick up.

Cold front progression eastward will decide the flavor of weather. I
like HRRR's wind depiction, with wind gusts of 60-70 mph just ahead
of the front as it enters Hidalgo and Luna Counties. The wind gusts
quickly fall to 45-60 mph as it reaches the Rio Grande Valley. High
Wind Warning out for much of this area; will add Hidalgo with next
update. Showers will increase and spread east throughout the day.
Snow levels initially will be quite high (10,000+ ft) but then fall
rapidly with and behind the front. Snow levels over the Gila zones
should fall to around 8000 ft noontime and then 6000 ft by late
afternoon. Snow levels for the Sacs should fall to 9000 ft noontime
and 7000 ft late afternoon. Snow Advisory for the Gila Highlands
looks good. Am concerned about snow amounts for the Sacs, but models
are mixed on the potential. Will let day shift mull this over with
next round of model runs. Best guess for frontal timing: NM Bootheel
16Z, Deming/TCS 19Z, LRU/ELP 20Z and through the CWA by 00Z.

Front east of the area and upper low (secondary) lifting out over
the Great Plains should allow isolated showers to eventually end
late tonight. A light snow dusting may fall over the lowlands as low
as 4500-5000 ft but no accumulations are expected.

&&

.LONG TERM...
Upper level trough leaves the region on Saturday morning. However,
its effects will still be felt across the eastern portions of the
CWA. A tight pressure gradient persists through the morning and
early afternoon hours over the eastern slopes of the Sacramento
Mountains and Hudspeth County, especially to the east of the Hueco
Mountains. Windy conditions (speeds between 20 to 30 mph) will be
possible through the afternoon hours while the rest of the CWA
will have wind speeds below 20 mph.

An upper level ridge starts to build up over the Desert Southwest
on Sunday. Dry and warmer air will stream into the region.
Temperatures will be on a slow warming trend, but we remain
mostly below average for the season. We reach near normal
temperatures by Tuesday and Wednesday. The previous model runs of
the GFS and ECMWF were more progressive with the next system, but
now they have it moving slower into the area which keeps near
normal temps on Wednesday.

The next upper trough appears to reach the Borderland on Wednesday
night. This systems passes through the region quickly. The only
disagreement with the GFS and Euro at the moment is the timing
as the GFS has the system moving faster than the Euro.
Precipitation chances will be back with this system. Mainly rain
showers for the lowlands and snow showers for elevations above
8000 ft. Also breezy to windy conditions will be possible as
another lee cyclone develops in southeastern Colorado, but not as
strong like with the previous events of this month. By Friday
another ridge sets up in the region bringing drier and warmer
weather back in the forecast.

&&

.AVIATION...Some areas of dense fog have developed
under clearing skies from about DMN-TCS east early this morning.
Very few mid/high clouds, but expect some BKN/OVC005 vsbys 1/2SM
or less until 15Z. Otherwise isold showers of BKN060 mostly over
Otero and northern Dona Ana Counties. Weather conditions will
deteriorate with cold front moving across the area-down to
BKN/OVC050 5-7SM -SHRA with winds west/southwest 30-40 kts and
gusts of 50-65 kts with and just behind the cold front. Showers
will turn to mostly snow later afternoon over the Gila Highlands
above 6000 ft and the Sacramento Mtns above 7000 ft. Expect
conditions there of frequent OVC030 or lower and vsbys 1-3SM snow
showers. Timing of front: LSB 17Z, SVC 18Z, DMN/TCS 19Z, LRU 20Z,
ELP-CLD 21Z, and Dell City 23Z.

&&

.FIRE WEATHER...
Significant and beneficial precipitation fell across the region on
yesterday. Most locations received 0.50 to 1.50 inches of rain
with the Gila region receiving widespread reports of almost 2.00
inches of rain with some decent snows above 8,000 feet. We won't
get much of a break in the weather as another upper level storm
system will bring strong winds to the area on Friday, along with a
chance for lowland rain showers and mountain snow showers. The
precipitation totals will be much lower than what we saw on
Wednesday night, but the winds will be very strong. We will see
the strongest winds from the NM Bootheel to the south central NM
lowlands and up into the Sacramento Mountains. A quiet weather
pattern begins on Saturday, as an upper ridge builds up across the
area on Sunday, which will keep us dry and begin a slow warming
trend through Wednesday. Another upper level storm system
approaches the region on Wednesday bringing breezy winds and a
chance for lowland rain and mountain snow showers. Min RH's look
to stay at or above 30% through the middle of next week.
Ventilation rates will be fair to excellent today, but deteriorate
into the poor category by Sunday.

&&

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 60  41  53  32 /  20  20   0   0
Sierra Blanca           65  39  51  30 /   0   0   0   0
Las Cruces              56  33  49  27 /  20  20   0   0
Alamogordo              57  33  50  27 /  30  20   0   0
Cloudcroft              41  24  33  24 /  50  30   0   0
Truth or Consequences   48  31  46  26 /  60   0   0   0
Silver City             47  28  40  25 /  90  20   0   0
Deming                  52  32  48  25 /  50  10   0   0
Lordsburg               48  31  46  28 /  70  20   0   0
West El Paso Metro      60  41  51  32 /  20  20   0   0
Dell City               64  36  55  28 /  10  10   0   0
Fort Hancock            67  42  56  31 /   0   0   0   0
Loma Linda              60  38  48  30 /  20  20   0   0
Fabens                  65  41  54  31 /  20  20   0   0
Santa Teresa            59  35  50  29 /  20  20   0   0
White Sands HQ          57  38  51  30 /  20  20   0   0
Jornada Range           55  33  49  25 /  20  20   0   0
Hatch                   53  31  49  27 /  40   0   0   0
Columbus                56  36  50  27 /  20  20   0   0
Orogrande               59  34  52  27 /  20  20   0   0
Mayhill                 50  29  43  28 /  40  30   0   0
Mescalero               49  25  39  25 /  50  30   0   0
Timberon                50  25  41  26 /  30  30   0   0
Winston                 42  24  40  20 /  80   0   0   0
Hillsboro               45  29  44  25 /  80  10   0   0
Spaceport               50  29  47  26 /  50   0   0   0
Lake Roberts            44  23  39  20 / 100  30   0   0
Hurley                  47  28  41  24 /  80  20   0   0
Cliff                   44  23  46  22 /  90  30   0   0
Mule Creek              43  28  43  25 / 100  30   0   0
Faywood                 45  30  44  26 /  80  20   0   0
Animas                  49  32  49  27 /  60  20   0   0
Hachita                 49  30  48  26 /  50  10   0   0
Antelope Wells          50  35  53  29 /  50  10   0   0
Cloverdale              45  35  47  31 /  80  10   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning from 8 AM this morning to 8 PM MST this
     evening for NMZ407-409>416.

     Dense Fog Advisory until 8 AM MST this morning for NMZ407-
     409>417.

     Wind Advisory from 8 AM this morning to 8 PM MST this evening
     for NMZ402>406-408-417.

     Winter Weather Advisory from 8 AM this morning to 8 PM MST this
     evening for NMZ402.

TX...High Wind Warning from 8 AM this morning to 8 PM MST this
     evening for TXZ418-419.

     Dense Fog Advisory until 8 AM MST this morning for TXZ418>424.

     Wind Advisory from 8 AM this morning to 8 PM MST this evening
     for TXZ420>424.

&&

99/99/99
Hazardous weather outlook, Nov 28, 6:31 AM MST, 23 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
631 AM MST Thu Nov 28 2019

NMZ414>416-291345-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-
631 AM MST Thu Nov 28 2019

This Hazardous Weather Outlook is for portions of south central
New Mexico.

.DAY ONE...Today and Tonight.

Snowfall, mostly above 8000 feet could create a few slick spots on
roads through this afternoon. Light freezing rain or drizzle this
morning along the east slopes of the mountains could create slick
roads and also damage power lines, trees and other vegetation.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Very windy Friday, potentially making driving very difficult.
Also loose objects and debris be displaced. Chance of rain and
high elevation snow Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NMZ402-403-408-291345-
Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Eastern Black Range Foothills-
631 AM MST Thu Nov 28 2019

This Hazardous Weather Outlook is for portions of southwest New
Mexico.

.DAY ONE...Today and Tonight.

Rain and higher elevation snow for much of this morning. Some snow
accumulations above 7500 feet could produce some slick spots on
roads.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Very windy Friday, potentially making driving very difficult.
Also loose objects and debris be displaced. Chance of rain and
high elevation snow Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NMZ401-404>407-409>413-417-TXZ418>424-291345-
Upper Gila River Valley-Southwest Desert/Lower Gila River Valley-
Lowlands of the Bootheel-Uplands of the Bootheel-
Southwest Desert/Mimbres Basin-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
631 AM MST Thu Nov 28 2019

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight.

Areas of rain continuing this morning and tapering off in the
afternoon. A mixture of rain and snow is possible over the
highest elevations above 4500 feet.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Very windy Friday, potentially making driving very difficult.
Also loose objects and debris be displaced. Chance of rain and
high elevation snow Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Hefner

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 high wind. Local standard time, as filed.

High Wind, Southwest Desert/Lower Gila River Valley

When
November 29, 6:00 AM MST to 10:00 AM MST
Where
Southwest Desert/Lower Gila River Valley forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
32.326, -108.548 (the zone’s center; the record gives no point)

A peak gust of 66 mph was recorded four miles northeast of Road Forks. A peak gust of 64 mph was also recorded five miles northeast of Road Forks.

High Wind, Southern Tularosa Basin

When
November 29, 8:45 AM MST to 2:00 PM MST
Where
Southern Tularosa Basin forecast zone
Measured
66 kt (76 mph) measured gust
Reported by
Mesonet

San Augustin Pass recorded a peak gust of 76 mph. Other gusts included 72 mph five miles northeast of San Augustin Pass, 65 mph five miles east-northeast of the White Sands Missile Range Main Post and 62 mph one mile southeast of White Sands Missile Range Main Post.

High Wind, Southern Gila Highlands/Black Range

When
November 29, 10:00 AM MST to 1:00 PM MST
Where
Southern Gila Highlands/Black Range forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet

A peak gust of 73 mph was recorded 12 miles east of Redrock.

High Wind, Lowlands of the Bootheel

When
November 29, 10:30 AM MST to 1:00 PM MST
Where
Lowlands of the Bootheel forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
32.326, -108.548 (the zone’s center; the record gives no point)

A peak gust of 66 mph was recorded 15 miles south-southwest of Hachita while a 58 mph gust was recorded three miles southeast of Rodeo.

High Wind, Southern Gila Foothills/Mimbres Valley

When
November 29, 11:26 AM MST to 1:00 PM MST
Where
Southern Gila Foothills/Mimbres Valley forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
32.460, -108.066 (the zone’s center; the record gives no point)

A mesonet site at Faywood recorded a peak gust of 58 mph.

High Wind, Southwest Desert/Mimbres Basin

When
November 29, 11:30 AM MST to 2:00 PM MST
Where
Southwest Desert/Mimbres Basin forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
32.460, -108.066 (the zone’s center; the record gives no point)

The Deming ASOS recorded a peak gust of 62 mph.

High Wind, Central Tularosa Basin

When
November 29, 11:30 AM MST to 3:00 PM MST
Where
Central Tularosa Basin forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet

A peak gust of 69 mph was recorded 11 miles southwest of Northrup Strip. Other gusts across the zone included 68 mph at Northrup Strip, 61 mph 16 miles north-northwest of Northrup Strip and 60 mph 20 miles west-northwest of Tularosa.

High Wind, Southern Dona Ana County/Mesilla Valley

When
November 29, 11:48 AM MST to 3:00 PM MST
Where
Southern Dona Ana County/Mesilla Valley forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
32.353, -106.833 (the zone’s center; the record gives no point)

A peak gust of 64 mph was recorded at the Twin Peaks site in eastern portion of Las Cruces. Dripping Springs also recorded a peak gust of 59 mph.

High Wind, Sierra County Lakes

When
November 29, 12:30 PM MST to 2:00 PM MST
Where
Sierra County Lakes forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
33.131, -107.192 (the zone’s center; the record gives no point)

The mesonet site at Spaceport America recorded a peak gust of 58 mph.

High Wind, Sacramento Mountains Above 7500 Feet

When
November 29, 1:00 PM MST to 3:00 PM MST
Where
Sacramento Mountains Above 7500 Feet forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
32.613, -105.742 (the zone’s center; the record gives no point)

A mesonet station one mile south of Sunspot recorded a peak gust of 64 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2019Every state in 2019This day in weather historyWarnings in New Mexico, November 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 864315, 864334, 864312, 864316, 864313, 864317, 864327, 864319, 864318, 864336.